Alert archive / Pennsylvania / Red Flag Warnings in 2010

Red Flag Warning 2, NWS State College, PA

April 7, 201033 counties in Pennsylvania

NWS State College, PA issued this red flag warning at Apr 7, 2010, 3:43 AM EDT for 33 counties in Pennsylvania. It took effect at Apr 7, 2010, 4:00 AM EDT. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 7, 2010, 3:43 AM EDT (07:43 UTC)
In effect from
Apr 7, 2010, 4:00 AM EDT
Expired
Apr 7, 2010, 7:00 PM EDT
In force
15 hr
Issued by
NWS State College, PA
All 33 counties

Adams County, PA, Bedford County, PA, Blair County, PA, Cambria County, PA, Cameron County, PA, Centre County, PA, Clearfield County, PA, Clinton County, PA, Columbia County, PA, Cumberland County, PA, Dauphin County, PA, Elk County, PA, Franklin County, PA, Fulton County, PA, Huntingdon County, PA, Juniata County, PA, Lancaster County, PA, Lebanon County, PA, Lycoming County, PA, McKean County, PA, Mifflin County, PA, Montour County, PA, Northumberland County, PA, Perry County, PA, Potter County, PA, Schuylkill County, PA, Snyder County, PA, Somerset County, PA, Sullivan County, PA, Tioga County, PA, Union County, PA, Warren County, PA, York County, PA

The radar

The State College radar (KCCX), 43 km from the middle of the area, began a volume at 07:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 7.7 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2010-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2010-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4128 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

698 
WWUS81 KCTP 070743
RFWCTP

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
343 AM EDT WED APR 7 2010

...RED FLAG CONDITIONS ARE EXPECTED TODAY ACROSS ALL OF CENTRAL
PENNSYLVANIA...


PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-071545-
/O.NEW.KCTP.FW.W.0002.100407T0800Z-100407T2300Z/
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
343 AM EDT WED APR 7 2010

...RED FLAG WARNING IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT UNTIL 7 PM EDT THIS EVENING. 

GUSTY WINDS...LOW DEWPOINTS AND VERY DRY 10-HOUR FUELS WILL LEAD
TO CONDITIONS FAVORABLE FOR RAPID FIRE GROWTH TODAY.

DEWPOINTS HAVE ALREADY DROPPED INTO THE UPPER 20S IN WESTERN PA
EARLY THIS MORNING...PULLING HUMIDITIES INTO THE 20 PERCENT
RANGE. WHILE A RECOVERY TO 30 TO 40 PERCENT RELATIVE HUMIDITY
VALUES IS EXPECTED LATER THIS MORNING IN THE WEST...DAYTIME
HEATING WILL LIKELY DIP RELATIVE HUMIDITY LEVELS DOWN TO 30
PERCENT OR BELOW AGAIN THIS AFTERNOON.

WINDS WILL BE 10 TO 15 MPH WITH FREQUENT GUSTS OF 20 TO 15 MPH ARE
EXPECTED TODAY.

EASTERN SECTIONS OF CENTRAL PA WILL SEE HUMIDITY DROP FROM 50
PERCENT OR GREATER THIS MORNING DOWN TO 30 PERCENT OR LESS THIS 
AFTERNOON. FINE FUEL MOSITURES ARE ALREADY AROUND 5 PERCENT ACROSS
THE ENTIRE AREA.

RELATIVE HUMIDITIES WILL REBOUND ABOVE 30 PERCENT THIS EVENING AS
THE SUN SETS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

DANGELO
3 follow-up statements
859 
WWUS81 KCTP 070802 CCA
RFWCTP

URGENT - FIRE WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
400 AM EDT WED APR 7 2010

...RED FLAG CONDITIONS ARE EXPECTED TODAY ACROSS ALL OF CENTRAL
PENNSYLVANIA...


PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-071615-
/O.COR.KCTP.FW.W.0002.100407T0800Z-100407T2300Z/
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
400 AM EDT WED APR 7 2010

...RED FLAG WARNING IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT UNTIL 7 PM EDT THIS EVENING. 

GUSTY WINDS...LOW DEWPOINTS AND VERY DRY 10-HOUR FUELS WILL LEAD
TO CONDITIONS FAVORABLE FOR RAPID FIRE GROWTH TODAY.

DEWPOINTS HAVE ALREADY DROPPED INTO THE UPPER 20S IN WESTERN PA
EARLY THIS MORNING...PULLING HUMIDITIES INTO THE 20 PERCENT
RANGE. WHILE A RECOVERY TO 30 TO 40 PERCENT RELATIVE HUMIDITY
VALUES IS EXPECTED LATER THIS MORNING IN THE WEST...DAYTIME
HEATING WILL LIKELY DIP RELATIVE HUMIDITY LEVELS DOWN TO 30
PERCENT OR BELOW AGAIN THIS AFTERNOON.

SOUTHWEST WINDS WILL BE 10 TO 15 MPH WITH FREQUENT GUSTS OF 20 TO
30 MPH.

EASTERN SECTIONS OF CENTRAL PA WILL SEE HUMIDITY DROP FROM 50
PERCENT OR GREATER THIS MORNING DOWN TO 30 PERCENT OR LESS THIS 
AFTERNOON. FINE FUEL MOSITURES ARE ALREADY AROUND 5 PERCENT ACROSS
THE ENTIRE AREA.

RELATIVE HUMIDITIES WILL REBOUND ABOVE 30 PERCENT THIS EVENING AS
THE SUN SETS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

DANGELO
643 
WWUS81 KCTP 071346
RFWCTP

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
946 AM EDT WED APR 7 2010

...RED FLAG CONDITIONS ARE EXPECTED THROUGH LATE THIS AFTERNOON 
ACROSS ALL OF CENTRAL PENNSYLVANIA...

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-072300-
/O.CON.KCTP.FW.W.0002.000000T0000Z-100407T2300Z/
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
946 AM EDT WED APR 7 2010

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING.

GUSTY SOUTHWEST WINDS COMBINING WITH ABUNDANT SUNSHINE...LOW
DEWPOINTS...AND VERY DRY 10-HOUR FUELS WILL LEAD TO CONDITIONS
FAVORABLE FOR RAPID FIRE GROWTH THROUGH LATE THIS AFTERNOON.

NEAR RECORD HIGH TEMPERATURES IN THE UPPER 70S TO UPPER 80S THIS
AFTERNOON...WILL COMBINE WITH DEWPOINTS MAINLY IN THE 40S TO
YIELD A MINIMUM RELATIVE HUMIDITY OF ONLY AROUND 30 PERCENT.

SOUTHWEST WINDS ACROSS THE CENTRAL AND WESTERN MOUNTAINS WILL
AVERAGE 12 TO 16 MPH THROUGHOUT THE DAY...WITH FREQUENT GUSTS
OF 25 TO 30 MPH

ACROSS THE SUSQUEHANNA RIVER VALLEY...LIGHT AND VARIABLE WINDS
WILL BECOME SOUTHWEST LATE THIS MORNING...AND INCREASE TO 12 TO 16
MPH BY 1 PM...WITH GUSTS BETWEEN 25 AND 30 MPH DURING THE AFTERNOON. 
RELATIVE HUMIDITY OF 50 PERCENT OR GREATER LATE THIS MORNING OVER
THE MIDDLE AND LOWER SUSQUEHANNA VALLEY...WILL DROP STEADILY DOWN
TO 30 PERCENT OR LESS THIS AFTERNOON.

FINE FUEL MOISTURE IS VERY LOW ACROSS THE REGION...AVERAGING ONLY
AROUND 5 PERCENT.

RELATIVE HUMIDITY WILL REBOUND ABOVE 30 PERCENT THIS EVENING AS
THE SUN SETS AND THE WIND DIMINISHES SLIGHTLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

LAMBERT/DANGELO
921 
WWUS81 KCTP 072308
RFWCTP

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
708 PM EDT WED APR 7 2010



PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-080015-
/O.EXP.KCTP.FW.W.0002.000000T0000Z-100407T2300Z/
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
708 PM EDT WED APR 7 2010

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 

VERY DRY FINE FUELS WILL CONTINUE OVER THE REGION...HOWEVER WINDS
WILL DIMINISH AND RELATIVE HUMIDITIES WILL RISE AS THE EVENING
PROGRESSES. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this red flag warning went out at Apr 6, 10:17 PM EDT, 5 hours 26 minutes earlier.

Area forecast discussion, Apr 6, 10:17 PM EDT, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1017 PM EDT TUE APR 6 2010

.SYNOPSIS...

UNSEASONABLY WARM TEMPERATURES WILL REMAIN IN PLACE THROUGH MID
WEEK. A STRONG COLD FRONT WILL TRAVERSE THE KEYSTONE STATE
THURSDAY...ACCOMPANIED BY SHOWERS AND THUNDERSTORMS. MUCH COOLER
TEMPERATURES ARE EXPECTED FRIDAY AND SATURDAY IN THE WAKE OF THE
COLD FRONT.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...

AREA IS FIRMLY IN THE WARM SECTOR SO A VERY SUMMERY OVERNIGHT IS
IN STORE. ONLY CHANGE TO THE FORECAST WAS TO LOWER THE ALREADY LOW
POPS FOR THE EVENING AND OVERNIGHT OVER THE NORTH.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
UNSEASONABLY WARM WEATHER CONTINUES FOR ONE MORE DAY AS SW FLOW
BRINGS HIGHS INTO THE MID 70S TO MID 80S...WELL ABOVE NORMAL AND
KNOCKING ON THE DOOR OF MORE RECORDS...THOUGH RECORDS FOR WED AT
KIPT/KMDT ARE IN THE UPPER 80S. SEE CLIMO SECTION FOR MORE.

FRONTAL BOUNDARY THAT HAS BEEN LINGERING TO OUR NORTH WILL BEGIN
TO SLIDE SLOWLY SOUTHWARD ON WED/WED NIGHT AS TROUGH SHARPENS OVER
LAKES/OHIO VALLEY AS IT HEADS EAST. EXPECT SCT TSTORMS TO BEGIN TO
SLIDE INTO NW MTNS WED AFT...WITH ACTIVITY INCREASING OVERNIGHT AS
LLJET BRINGS ADDITIONAL MOISTURE AND DYNAMICS INTO PLAY AHEAD OF
APPROACHING COLD FRONT.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
LOW LEVEL MOISTURE IS PROGGED TO SLOWLY INCREASE AHEAD OF A
SHARPENING NORTH-SOUTH COLD FRONT MOVING EAST FROM THE MIDWEST/MS
VLY. STRONG PRE-FRONTAL/DRY AIR MIXING WILL PROMOTE A GUSTY SW
FLOW...SUGGESTING THE POTENTIAL FOR FIRE WEATHER/RED FLAG
CONDITIONS...AS FINE FUELS CONTINUE TO CURE AND RH/S FALL TO NEAR
30 PCT. THE MAIN UNCERTAINTY PRECLUDING REG FLAG HEADLINES ATTM WILL
BE THE EXTENT OF WARM SECTOR MOISTURE RECOVERY AND SUBSEQUENT RH
VALUES.

THE EXTENDED STRETCH OF ANOMALOUS EARLY SPRING WARMTH WILL COME
TO AN END LATER THIS WEEK...AS A DEEP UPPER LEVEL TROUGH AND
ATTENDANT COLD FRONT EVOLVE EWD FROM THE MS VALLEY INTO THE MID-
ATLANTIC AND NORTHEAST STATES THUR-FRI. TODAY'S 12Z DETERMINISTIC
MODELS AND ENSEMBLE GUIDANCE ARE IN BETTER AGREEMENT WITH REGARDS
TO FRONTAL PROGRESSION/TIMING...AND APPEAR TO BE TRENDING TOWARD
A CONSENSUS SOLUTION. THE CANADIAN AND ECMWF SOLUTIONS REMAIN ON
THE SLOW END OF THE ENVELOPE.

BANDS OF SHOWERS AND STORMS ARE EXPECTED TO EXPAND IN COVERAGE
ALONG/IMMEDIATELY AHEAD OF THE FRONT FROM THE SPINE OF THE APPLCHNS
EWD ACROSS THE CENTRAL MTNS AND INTO THE SUSQ VLY/SOUTHEAST
PIEDMONT BY DARK. ADEQUATE DEEP LYR SHEAR...LOW TO MODERATE
INSTABILITY AND FAIRLY STEEP MID LEVEL LAPSE RATES MAY SUPPORT A
LOW-END SEVERE WEATHER RISK. THIS POTENTIAL WAS BROAD-BRUSHED BY
THE SPC DY3 /SEE TEXT/ CONVECTIVE OUTLOOK...AND WOULD ANTICIPATE A
TIGHTER/REFINED THREAT AREA GOING FORWARD.

COOL CYCLONIC FLOW WILL FOLLOW IN THE WAKE OF THE FROPA...WITH A
FEW/SCT SHOWERS LINGERING ACROSS THE ALLEGHENIES. A MAINLY ZONAL
FLOW ALOFT IS EXPECTED IN THE LONGER RANGE WITH AN EAST-WEST
FRONTAL/BAROCLINIC ZONE SETTING UP FROM THE PLAINS/MIDWEST EWD
INTO THE MID-ATLANTIC/NORTHEAST STATES.

&&

.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
VFR CONDS WILL RULE THRU NEXT 24HRS FOR MOST AIRFIELDS IN PA. BY
03Z MOST TERMINALS WILL SEE GUSTY WINDS DIMINISH...HOWEVER JST MAY
CONTINUE TO SEE BREEZY CONDS THRU OVERNIGHT GIVEN ELEVATION. VFR
CONDS RETURN AFT 12Z WED THRU MIDDAY...WITH INC GUSTY WINDS AGAIN.
AFT 17Z GUIDANCE SUGGESTS GUSTS COULD TOP 30KTS. ATTM FEEL MORE
CONFIDENT WITH 24-27KTS...HOWEVER POTENTIAL FOR A FEW AIRFIELDS TO
OBSERVE GUSTS IN EXCESS OF 30KTS. PSBL VCSH FOR BFD ARND 23Z
WED...LOW CONFIDENCE ATTM.

OUTLOOK...
WED NIGHT..MAINLY VFR. SCT MVFR POSS IN SCT TSTMS MAINLY NW.
THU...BECOMING MVFR WITH TSRA BECOMING LIKELY.
FRI...MVFR WITH SCT SHOWERS NW HALF...VFR OCNL MVFR ELSEWHERE.
SAT/SUN...VFR.

&&

.CLIMATE...

WILLIAMSPORT SET A RECORD HIGH TODAY WITH 88 DEGREES. THE OLD
RECORD WAS 86 SET IN 1929.

HARRISBURG SET A RECORD HIGH TODAY WITH 89 DEGREES. THE OLD RECORD
WAS 85 SET IN 1942.

RECORDS FOR WEDNESDAY MAY FALL AGAIN AT BOTH IPT AND MDT.

FOR IPT...THE RECORD IS 88 SET BACK IN 1929.
FOR MDT...THE RECORD IS 87 SET BACK IN 1929.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LA CORTE
NEAR TERM...LA CORTE
SHORT TERM...RXR
LONG TERM...STEINBUGL
AVIATION...BEACHLER/RXR
CLIMATE...LA CORTE

Nearby

Red Flag Warnings in Pennsylvania, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.